Tornadoes · United States · Ohio · 2001
F3 tornado, Ft Jennings, Ohio, October 24, 2001
This F3 tornado ran 32.0 miles across Van Wert and Putnam counties on October 24, 2001, touching down at 7:35 PM EDT and reaching 440 yards wide. It killed nobody, and did $1.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F3
- Date
- October 24, 2001
- Touchdown
- 7:35 PM EDT (23:35 UTC)
- Path length
- 32.0 miles (51.5 km)
- Path width
- 440 yards (402 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Counties
- Van Wert and Putnam counties
- Touchdown point
- 40.850, -84.320
- Lift-off point
- 41.150, -83.900
- Record number
- 1157
What the Weather Service recorded
Tornado touched down in extreme southeast Van Wert county northwest of Delphos as an F0 and movednortheast into Putnam county southwest of Fort Jennings. F3 damage occurred 2 miles southwest of Ottawa in Putnam county with significant damage to well built homes and structures. The tornado was skipping across northeast Putnam county with F1-F2 damage before lifting just south of the Henry county line east of Belmore.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Oct 24, 3:30 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Oct 24, 3:30 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001
SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.
.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA
RESIn the hours before
Special weather statement, Oct 24, 7:06 PM EDT, 29 minutes before
INZ006>009-017-025-032-MIZ079>081-242330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 606 PM EST WED OCT 24 2001 ...TORNADO WATCH 797 HAS BEEN CANCELLED AND PARTS OF TORNADO WATCH 799 HAVE BEEN CANCELLED... THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE FOLLOWING COUNTIES AND THE TORNADO WATCH FOR THESE COUNTIES HAS BEEN CANCELLED... IN MICHIGAN...ST JOSEPH...BRANCH...HILLSDALE IN INDIANA...STEUBEN...LAGRANGE...NOBLE...DEKALB...WHITLEY... HUNTINGTON...AND GRANT. SEVERE WEATHER IS NO LONGER EXPECTED OVER THESE COUNTIES. TORNADO WATCH 801 REMAINS IN EFFECT UNTIL 1100 PM EST...1200 AM EDT. RES
Local storm report, Oct 24, 7:10 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0509 PM KENDALLVILLE IN WIND DAMAGE
10/24/01 NOBLE HENDRICKSON PLANT 3
DAMAGED AT
EAST INDUSTRIAL PARK. STRUCTURAL DAMAGE AT
RICHARDS CONSTRUCTION.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Oct 24, 7:18 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
618 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM (SBN)MICHIANA ARPT SO BEN IN 90 MPH TSTM GUST
10/24/01 ST.JOSEPH ASOS REPORT.Local storm report, Oct 24, 7:20 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0429 PM TIPPECANOE IN TORNADO
10/24/01 MARSHALL TRAILER AND HOUSE
DAMAGED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Oct 24, 7:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 3 E CAMDEN MI WIND DAMAGE
10/24/01 HILLSDALE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0600 PM 1 N FRONTIER MI WIND DAMAGE
10/24/01 HILLSDALE TREES DOWN. REPORTED
BY SHERIFF.Local storm report, Oct 24, 7:32 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
632 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM MIDDLE POINT OH .75 INCH HAIL
10/24/01 VAN WERT REPORTED BY HAM RADIO
OPERATOR.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
11.6 hours before the tornado, 177 km from the path. October 24, 2001.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -53336 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
0.4 hours after it, 177 km from the path. October 25, 2001.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 329 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.7
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
Lima (AOH), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northern Indiana radar (KIWX), 139 km away, was scanning. The volume nearest the touchdown began at 23:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of October 24, 2001
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 24 | 1:24 PM CDT | F0 | Macon, IL | 0.1 | 20 | |||
| October 24 | 1:35 PM CDT | F2 | Piatt, IL | 1.8 | 300 | $2.2 million | ||
| October 24 | 1:55 PM CDT | F1 | Champaign, IL | 1.0 | 100 | 2 | $500,000 | |
| October 24 | 2:35 PM CDT | F1 | Randolph, IL | 2.0 | 70 | |||
| October 24 | 2:46 PM EST | F0 | Warren, IN | 0.1 | 50 | |||
| October 24 | 3:15 PM CDT | F2 | LaPorte, IN | 35.0 | 1,760 | 1 | $1.0 million | |
| October 24 | 3:40 PM CDT | F0 | White, IL | 0.5 | 50 | $50,000 | ||
| October 24 | 4:41 PM EDT | F0 | Saginaw, MI | 0.1 | 30 | |||
| October 24 | 3:50 PM CDT | F1 | Scott, MO | 2.5 | 50 | $100,000 | ||
| October 24 | 3:50 PM CDT | F3 | Saint Joseph, IN to MI | 47.0 | 1,320 | 1 | 2 | $8.8 million |
| October 24 | 4:05 PM EST | F1 | Saint Joseph, IN | 5.4 | 50 | $350,000 | ||
| October 24 | 4:05 PM EST | F2 | Saint Joseph, IN | 4.6 | 1,320 | 3 | $2.2 million | |
| October 24 | 4:15 PM EST | F1 | Kosciusko, IN | 39.0 | 150 | 14 | $2.9 million | |
| October 24 | 4:35 PM EST | F0 | Pike, IN | 0.3 | 40 | $70,000 | ||
| October 24 | 4:40 PM EST | F1 | Saint Joseph, MI | 4.0 | 400 | 1 | $320,000 | |
| October 24 | 5:00 PM EST | F2 | Noble, IN | 12.5 | 440 | $2.2 million | ||
| October 24 | 5:10 PM EST | F1 | Saint Joseph, MI | 5.0 | 400 | $100,000 | ||
| October 24 | 5:29 PM EST | F1 | Lawrence, IN | 0.2 | 50 | $10,000 | ||
| October 24 | 7:00 PM EDT | F1 | Hillsdale, MI | 2.0 | 60 | $350,000 | ||
| October 24 | 8:09 PM EDT | F1 | Livingston, MI | 14.0 | 100 | $750,000 | ||
| October 24 | 8:42 PM EDT | F1 | Tuscola, MI | 7.0 | 100 | $110,000 | ||
| October 24 | 8:00 PM CDT | F0 | Williamson, TN | 0.2 | 10 | |||
| October 24 | 8:20 PM CDT | F0 | Rutherford, TN | 0.1 | 6 | |||
| October 24 | 9:28 PM CDT | F2 | Coffee, TN | 0.2 | 20 | $3.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.